- Ashley Mogul, MD
When Your Patient and Their Glucose Level Keep Falling: A Case Report
An 81 year old male with past medical history of diabetes, hypertension, and hyperlipidemia presents to the Emergency Department brought by family due to altered mental status, noted after having two falls today. Daughter provides the majority of the history due to patient’s altered mental status. Daughter reports that father was recently started on liraglutide a few days prior and has not been feeling well since. He has been experienced fever, diarrhea, cough, fatigue, and decreased oral intake for about 3 days. He stopped the liraglutide but continued to have the symptoms. Today family witnessed two falls from standing height without any noted head trauma or loss of consciousness. After the second fall, family noted that the patient had slurred speech and was not acting right.
On exam, he appears to have dry mucous membranes and is noted to have a rectal temperature of 38.3 ⁰C. Neurologic exam reveals no focal deficits; the patient is confused and slurring words but is alert and oriented to person, place, and time. The nurse at bedside performs a fingerstick with glucose found to be 44 mg/dL. The patient’s mental status improves after 2 ampules of Dextrose. Labs reveal acute kidney injury with Cr 2.22 mg/dL. Respiratory viral panel is positive for adenovirus; there are no other findings suggestive of additional infection. CT head is negative for acute traumatic intracranial pathology. A little while later you are notified that the blood sugar has dropped to 66 mg/dL. You review the patient’s medication list again and notice that he is on 3 diabetic medications: glimepiride, sitagliptin, and liraglutide.
Glimepiride is a sulfonylurea medication which acts by increasing insulin release through a glucose independent mechanism. While this can lead to severe hypoglycemia in overdose, decreased clearance of the drug can occur in renal insufficiency and have a similar effect despite taking the medication as prescribed. Acute kidney injury increases the risk of hypoglycemia four-fold; patients greater than 65 years with poor diabetic control and on multiple medications are also at risk1.
Treatment of sulfonylurea poisoning involves giving glucose and considering octreotide. Octreotide works by inhibiting the release of insulin from pancreatic beta cells, working along the same mechanism by which sulfonylureas increase insulin release. While octreotide is indicted in an acute overdose, the role in treating rebound hypoglycemia in the context of therapeutic use of the medication is not well delineated. Treatment of hypoglycemia, removal of the offending agent, and hospital observation for 24 hours is clearly indicated1, 2.
In addition to the sulfonylurea glimepiride, this patient’s medication list also included liraglutide and sitagliptin. Liraglutide is a glucagon-like peptide-1 (GLP) receptor agonist and works by multiple mechanisms including enhancing glucose-dependent insulin secretion and reducing postprandial glucagon. While this medication does not usually cause hypoglycemia, risk is increased in the setting of sulfonylurea use. This medication class is well known for its gastrointestinal side effects including nausea, vomiting, and diarrhea which affect up to 50% of patients3. Sitagliptin is a dipeptidyl peptidase-4 (DPP) inhibitor which inhibits the enzyme that deactivates GLP. This translates to increased GLP and therefore increased insulin secretion4. A case report was published by Yamaguchi et al. in 2015 of a patient with chronic kidney disease on a DPP inhibitor who experienced significant hypoglycemia after accidentally taking his wife’s sulfonylurea5, highlighting the synergistic effect of these classes of medications and the increased risk of hypoglycemia.
Octreotide was given due to the additional episode of hypoglycemia in the setting of sulfonylurea use. The patient was admitted to the hospital for sulfonylurea toxicity secondary to dehydration and acute kidney injury in the setting of adenovirus or related to liraglutide side effect and multiple oral hypoglycemics. Octreotide was not continued on the floor. He had no additional episodes of hypoglycemia and creatinine was noted to be improving after hydration. He was discharged on sitagliptin only.
Ashley Mogul is a third year resident and the Academic Chief at Stony Brook.
Chu J & Stolbach A. Sulfonylurea agent poisoning. Traub S & Burns MM, Ed. UpToDate. Waltham, MA: UpToDate Inc. (Accessed on July 24, 2018)
Nikolla D & Karns C. How low can you go? Sulfonylurea –induced hypoglycemia.. EM Resident, 2016. (Accessed on July 24, 2018)
Dungan K & DeSantis A. Glucagon-like peptide-1 receptor agonists for the treatment of type 2 diabetes mellitus. Nathan DM, Ed. UpToDate. Waltham, MA: UpToDate Inc. (Accessed on July 24, 2018)
Dungan K & DeSantis A. Dipeptidyl peptidase-4 (DPP-4) inhibitors for the treatment of type 2 diabetes mellitus. Nathan DM, Ed. UpToDate. Waltham, MA: UpToDate Inc. (Accessed on July 24, 2018)
Yamaguchi S et al. Octreotide for hypoglycemia caused by sulfonylurea and DPP-4inhibitor. Diabetes Res Clin Pract 2015; 109(2):e8-e10.